Alert archive / Wisconsin / Winter Weather Advisories in 2020
Winter Weather Advisory 13, NWS La Crosse, WI
NWS La Crosse, WI issued this winter weather advisory at Apr 11, 2020, 2:44 PM CDT for 5 counties in Wisconsin; Floyd County, Howard County, Iowa; Houston County, Minnesota. It took effect at Apr 12, 2020, 10:00 AM CDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2020, 2:44 PM CDT (19:44 UTC)
- In effect from
- Apr 12, 2020, 10:00 AM CDT
- Expired
- Apr 13, 2020, 5:16 AM CDT
- In force
- 19 hr
- Issued by
- NWS La Crosse, WI
Counties Floyd County, IA, Howard County, IA, Houston County, MN, Adams County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 17 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter weather advisory went out at Apr 11, 2:24 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 11, 2:24 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
224 PM CDT Sat Apr 11 2020
.SHORT TERM...(Tonight)
Issued at 224 PM CDT Sat Apr 11 2020
A rather pleasant start to the weekend across the area, with some
peeks of sunshine in between the mid to high clouds as the western
fringes of surface high pressure work further east. A more active
pattern comes into play for the area tonight, with two features of
note - a surface cold front and a developing area of low pressure
over the central Plains. The front will approach the area from the
northwest late this afternoon/early evening and stall out, with low-
level warm air advection feeding northward out ahead of it. This
paired with some low-level moisture transport and isentropic upglide
on the 290-295K surface will spark the develop of scattered showers
this afternoon/evening, with the best chances being confined to
areas across northeast Iowa/southwest Wisconsin. Small rain chances
will continue overnight as the deepening surface low lifts
northward. A second wave of strong warm air advection and a
frontogenetic band will move into western portions of the forecast
area early Sunday morning, which will initiate more widespread
rain/snow showers. Better chances area wide are expected during the
day on Sunday, with more information regarding that below.
.LONG TERM...(Sunday through Saturday)
Issued at 224 PM CDT Sat Apr 11 2020
The 11.12Z models continue to point to a significant late
winter/early spring storm system to impact the region Sunday into
Monday. The upper level low over the Desert Southwest/Northern
Mexico this morning is still expected to become an open wave and
lift northeast into the Ohio River Valley Sunday and Sunday night.
At the same time, the northern stream short wave trough currently
over the Pacific Northwest will track across the Midwest. The trend
with the models with this wave has been for a bit farther north
track with it now taking a track across Iowa/southern Minnesota into
Wisconsin/northern Illinois Sunday night into Monday. This northwest
shift in the track of the short wave trough now looks to bring the
heart of the strongest pv advection in the 500-300 mb layer right
across the local area Sunday night. The mid-level frontogenesis
still looks to be strong but deeper, extending through the 750-500
mb layer. The isentropic up glide on the 290K surface continues to
look intense as well, ranging from 6 to 10 ubar/s Sunday in the low
level warm air advection. With all this forcing, the problem is not
whether there is going to be precipitation, rather what type it will
be.
Some of the hi-res meso-scale data sets have started trending colder
with the surface temperatures Sunday across the northwest half of
the area. This would allow a change over from rain to snow sooner,
or maybe just having all snow and potentially allowing for more
accumulations to occur. However, there appears to be a slight
northwest shift in the 11.12Z HREF data with the axis of highest
accumulations and highest probabilities for hourly rates of 1"+
per hour. Forecast sounding from the 11.12Z NAM would also support
the precipitation starting out as snow across the northwest half
of the area. These soundings also suggest the dendritic growth
zone may not be all the deep during the peak snowfall time,
staying under 100 mb. Another issue with this system will be the
winds on the backside of the surface low pressure area. The
gradient will quickly tighten Sunday afternoon with gusts of 30 to
40 mph developing. These gusts will likely continue through much
of Monday as the low level lapse rates steepen up to around 9C/Km
below 800 mb. This will likely create some near whiteout
conditions at times when the snow is falling and continue to
create some blowing/drifting snow into Monday. Taking all these
factors into account, will convert the winter storm watch over to
a warning with amounts of 6 to 10 inches, locally higher along
with the blowing snow. Will add a few counties under the warning
into an advisory to account for the impacts from the snow/blowing
snow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Apr 11 2020
VFR conditions expected through tonight. Light rain showers possible
this evening, but the better chances will remain confined to the
south of both airfields. Rain transitioning to snow is expected by
Sunday morning as surface low pressure lifts northward. Ceilings
look to fall into MVFR to IFR categories from early to mid
morning, with visibility reductions also being impacted as heavier
precipitation develops. Little improvement is expected after 18Z
Sunday as precipitation chances continue through Sunday night.
Light south winds this afternoon will shift to the north-
northeast tonight. Wind speeds increase on Sunday, with gusts
during the morning hours between 15-25 kts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM Sunday to 1 PM CDT Monday for
WIZ041>044-053.
Winter Storm Warning from 7 AM Sunday to 7 AM CDT Monday for
WIZ032.
Winter Storm Warning from 1 PM Sunday to 1 PM CDT Monday for
WIZ017-029-033-034.
MN...Winter Weather Advisory from 10 AM Sunday to 7 AM CDT Monday for
MNZ096.
Winter Storm Warning from 7 AM Sunday to 7 AM CDT Monday for
MNZ079-086>088-094-095.
IA...Winter Weather Advisory from 10 AM Sunday to 7 AM CDT Monday for
IAZ009-018.
Winter Storm Warning from 7 AM Sunday to 7 AM CDT Monday for
IAZ008.
&&
SHORT TERM...NMB
LONG TERM...04
AVIATION...NMBHazardous weather outlook, Apr 11, 4:42 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 442 AM CDT Sat Apr 11 2020 IAZ009>011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-121200- Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Clayton- Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 442 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain is expected to change to snow Sunday into Sunday night. Several inches of snowfall are possible by Monday morning, depending on the track of the winter storm. In addition, strong winds gusting 35 to 40 mph are expected late Sunday into Monday and may cause blowing snow and poor visibility. Water levels will remain high along the Mississippi River into early next week, with minor flooding in many locations. .SPOTTER INFORMATION STATEMENT... Snowfall reports Sunday into Monday would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... For the latest details on this winter storm, please see the latest situation report posted on our webpage: www.weather.gov/lacrosse IAZ008-MNZ079-086>088-094-095-WIZ017-029-032>034-121200- Mitchell-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark- Buffalo-Trempealeau-Jackson- 442 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of north central Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Watch is in effect Sunday into Monday. Rain is expected to change to snow Sunday with wet, heavy snowfall accumulations of 4 to 9 inches possible. Strong winds gusting 35 to 40 mph could produce blowing and drifting snow late Sunday into Monday along with significant visibility reductions. Some tree damage and power outages are possible where the heaviest snow falls. Water levels will remain high along the Mississippi River into early next week, with minor flooding in many locations. .SPOTTER INFORMATION STATEMENT... Snowfall reports Sunday into Monday would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... For the latest details on this winter storm, please see the latest situation report posted on our webpage: www.weather.gov/lacrosse DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:44 PM CDT | Winter Storm Warning | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 39 hr |
Nearby
Winter Weather Advisories in Wisconsin, 2020Winter Weather Advisories in Iowa, 2020Winter Weather Advisories in Minnesota, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.